Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 12, 2012Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jul 12, 2012, 6:14 PM EDT for Allegany County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2012, 6:14 PM EDT (22:14 UTC)
Expired
Jul 12, 2012, 7:15 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WWUS81 KBUF 122214
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
614 PM EDT THU JUL 12 2012

NYZ021-122315-
ALLEGANY NY-
614 PM EDT THU JUL 12 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN ALLEGANY COUNTY...AND MOVING
  EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD 
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. AREAS 
MOST PRONE TO LOCALIZED FLOODING INCLUDE VICINITY OF SALT RISING 
ROAD...ROUTE 417 BETWEEN RICHBURG AND BOLIVAR AND THE WINDFALL AND 
LITTLE GENESEE CREEK AREAS WHERE RADAR ESTIMATED ONE INCH OR MORE OF 
RAINFALL HAS PREVIOUSLY FALLEN.  

LAT...LON 4211 7827 4213 7809 4200 7808 4200 7825
      4200 7826

$$

THOMAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:53 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 3:53 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
353 PM EDT THU JUL 12 2012

.SYNOPSIS...
DRY WEATHER AND ABOVE NORMAL TEMPERATURES CONTINUE THROUGH FRIDAY AS
A SURFACE HIGH REMAINS OVER THE AREA. THIS HIGH WILL MOVE OFF THE
EAST COAST WHILE A DISTURBANCE MOVES THROUGH THE AREA ON SATURDAY
GIVING THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND. TEMPERATURES REMAIN ABOVE NORMAL AND HUMIDITY WILL
INCREASE FOR THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
HIGH PRESSURE CENTERED OVER THE MID-ATLANTIC AND SPREAD OVER THE
LOWER GREAT LAKES AND NORTHEASTERN STATES THIS AFTERNOON.
TEMPERATURES HAVE SOARED INTO THE UPPER 80S AND LOW 90S AWAY FROM
THE LAKES WITH A COMFORTABLE HUMIDITY LEVEL UNDER NEARLY FULL
AFTERNOON SUN. VISIBLE SATELLITE SHOWS DIURNAL CUMULUS HAS
DEVELOPED ACROSS THE SOUTHERN TIER AND SOUTHERN FINGER LAKES WHERE A
LITTLE HIGHER MOISTURE IS FOUND. VERY WEAK AND WIDELY SCATTERED RAIN
SHOWERS ARE ALSO BEING PICKED UP ON THE KBUF RADAR CLOSER TO THE PA
BORDER. LAKE BREEZE BOUNDARIES ARE ALSO SHOWING UP WELL ON RADAR.
THE SHOWER ACTIVITY WILL LIKELY REMAIN WEAK WITH LAPS SOUNDINGS FROM
THE SOUTHERN TIER INDICATE VERY DRY AIR ABOVE 850 MB.

SHOWER ACTIVITY WILL END AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING BUT NAM MODEL INDICATES LINGERING MOISTURE AT AROUND 800 MB
MAY KEEP FEW TO SCATTERED CLOUDS AROUND OVERNIGHT. LOWS TONIGHT WILL
THEN RANGE FROM THE LOWER 60S ACROSS INTERIOR SECTIONS OF THE
SOUTHERN TIER AND NORTH COUNTRY...TO THE LOWER TO MID 60S ACROSS THE
REMAINDER OF THE REGION.

FRIDAY LOOKS TO BE ANOTHER HOT DAY AWAY FROM THE LAKES WITH TEMPS
RISING INTO UPPER 80S AND LOW 90S AGAIN ACROSS MUCH OF WESTERN NY.
LOWER TO MID 80S EXPECTED FOR THE SOUTHERN TIER AND EASTERN LAKE
ONTARIO. MODELS ARE SHOWING MOISTURE INCREASING WITH RETURN FLOW
ACROSS THE FORECAST AREA AS SURFACE HIGH SHIFTS OFF THE MID-ATLANTIC
COAST. WITH NO CLEAR TRIGGER OTHER THAN ALONG AND AHEAD OF MESOSCALE
LAKE BREEZE BOUNDARIES WENT WITH SLIGHT TO LOW CHANCE FOR
SHOWERS/THUNDERSTORMS ACROSS WESTERN NY. MOISTURE NOT HIGH ENOUGH TO
INCLUDE ANY CHANCE FOR RAIN EAST OF LAKE ONTARIO SO KEPT FORECAST
DRY FOR THAT AREA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A HOT AND HUMID WEEKEND IS ON TAP FOR WESTERN AND NORTH CENTRAL NEW
YORK AS THE DRY AIR CURRENTLY IN PLACE OVER THE REGION RETREATS
TOWARDS THE NORTH IN THE FACE OF MOIST SOUTHERLY RETURN RETURN FLOW
AROUND THE BERMUDA HIGH. TEMPERATURES WILL CONTINUE TO RUN 5 TO 8
DEGREES ABOVE NORMAL DURING THE DAYS...WITH HIGHS IN THE MID TO
UPPER 80S. INCREASED CLOUD COVER AND HIGHER DEWPOINTS SHOULD KEEP
MOST AREAS OUT OF THE 90S...THOUGH WITH DEWPOINTS CLIMBING THROUGH
THE UPPER 60S TO AROUND 70 BY SUNDAY...THE SLIGHTLY COOLER READINGS
WILL BE OF LITTLE CONSOLATION AS IT WILL FEEL VERY STICK INDEED.
THESE HIGHER DEWPOINTS ALSO MEAN LITTLE RELIEF AT NIGHT AS LOWS
FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL RUN IN THE UPPER 60S TO
AROUND 70 NEAR THE LAKES WITH MID TO UPPER 60S WELL INLAND.

REGARDING PRECIPITATION...CONDITIONS STILL LOOK FAVORABLE FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS WEEKEND WITH MOST
LOCATIONS SEEING THEIR BEST SHOT AT RECEIVING MEASURABLE PRECIP ON
SUNDAY. MODEL GUIDANCE CONTINUES TO DIFFER ON THE DETAILS REGARDING
THE TIMING AND LOCATION OF A SERIES OF SHORTWAVES COMING ACROSS THE
REGION FROM THE OHIO VALLEY AROUND THE BERMUDA HIGH FROM LATE FRIDAY
THROUGH SATURDAY. COMBINED WITH CONTINUING CORRESPONDING UNCERTAINTY
IN TIMING THE ARRIVAL OF THE DEEPER MOISTURE...WILL STICK WITH JUST
30 POPS ON SATURDAY. POPS RAMP UP TO HIGH CHANCE ON SUNDAY INTO
SUNDAY NIGHT DUE TO HIGHER CONFIDENCE IN THE ARRIVAL OF A POTENT
MID-LEVEL SHORTWAVE RIDING ACROSS THE GREAT LAKES ON THE JET STREAM.
IT MUST BE STRESSED HOWEVER THAT THE PRECIP MODE WILL BE
CONVECTIVE...MEANING SOME AREAS HAVE THE POTENTIAL TO RECEIVE A
CONSIDERABLE AMOUNT OF RAIN IN A SHORT AMOUNT OF TIME WHILE OTHER
AREAS RECEIVE NOTHING. THIS IS NOT THE KIND STEADY RAIN OVER AN
EXTENDED PERIOD OF TIME THAT WE TYPICALLY WANT TO MITIGATE DROUGHT
CONDITIONS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
EXPECT THE WARM AND HUMID WEATHER TO CONTINUE THROUGH THE FIRST
PORTION OF NEXT WEEK AS THE AREA REMAINS ON THE NORTHERN FRINGE OF
RETURN FLOW AROUND THE BERMUDA HIGH ANCHORED OFF OF THE SOUTHEAST
U.S. COAST. WITH 850MB TEMPS HOLDING AROUND +18C...AND POSSIBLY
WARMER...EXPECT AFTERNOON HIGHS TO RUN IN THE UPPER 80S AND POSSIBLY
THE LOWER 90S IN SOME AREAS WITH PLENTY OF HUMIDITY TO GO AROUND TO
BOOT. AFTERNOON CONVECTION...MAINLY ALONG LAKE BREEZE BOUNDARIES
CANNOT BE RULED OUT GIVEN THE WARM AND MOIST BOUNDARY
LAYER...WIDESPREAD ACTIVITY WILL LIKELY BE LIMITED BY WEAK MID-LEVEL
LAPSE RATES. THERE IS ALSO A POSSIBILITY THAT CONVECTION MAY BE
TRIGGERED OR ENHANCED BY WEAK SHORTWAVES MOVING ACROSS THE REGION
ALONG A PROGRESSIVE FLOW REGIME ALOFT OVER CANADA...HOWEVER TIMING
THESE FEATURES THIS FAR OUT IS UNCERTAIN AT BEST.

MODEL AGREEMENT IS CURRENTLY SURPRISINGLY GOOD IN SUGGESTING A
SIGNIFICANT CHANGE BY THE MIDDLE OF NEXT WEEK. NORTHERN STEAM
SHORTWAVE ENERGY IS CURRENTLY PROGGED TO PHASE WITH AN UPPER LOW
TRACKING ACROSS NORTHERN CANADA...SWINGING A STRONG SHORTWAVE TROUGH
ACROSS THE GREAT LAKES WEDNESDAY. AN ACCOMPANYING COLD FRONT IS
CURRENTLY PREDICTED TO SWING ACROSS THE LOWER GREAT LAKES SOMETIME
LATE ON WEDNESDAY RESULTING IN SIGNIFICANTLY COOLER AND DRIER
WEATHER FOR THE LATTER HALF OF NEXT WEEK.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS CONTINUE THROUGH TONIGHT INTO FRIDAY. SCATTERED
DIURNAL CUMULUS AND WIDELY SCATTERED WEAK SHOWERS OCCURRING ACROSS
THE SOUTHERN TIER OF NY THIS AFTERNOON. ADDED VCSH TO KJHW TAF FOR
THE POSSIBLY OF A WEAK SHOWER DRIFTING NEAR THE SITE. WINDS DROP
OFF TONIGHT WITH SOME LINGERING VFR LEVEL CLOUDS ACROSS MAINLY THE
SOUTHERN TIER AGAIN. FOR FRIDAY EXPECT SIMILAR CONDITIONS TO TODAY
WITH LOW CHANCE FOR WEAK SHOWERS/TSTMS SHIFTING A LITTLE FURTHER
NORTH ACROSS WESTERN NY. WINDS WILL BE SOUTHWEST WITH HIGH PRESSURE
CENTERED OVER/OFF THE MID-ATLANTIC COAST. THE NAM MODEL ALSO IS
SHOWING A CHANCE OF SHOWERS EARLY FRIDAY NEAT KJHW BUT CONFIDENCE IS
TOO LOW TO INCLUDE PAST FIRST 6 HOURS IN THE TAF.

OUTLOOK...
SATURDAY AND SUNDAY...AREAS OF MVFR IN SCATTERED -SHRA/-TSRA.
MONDAY AND TUESDAY...MAINLY VFR WITH THE CHANCE OF A SHOWER OR
THUNDERSTORM.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN RIDGED ACROSS THE LOWER GREAT LAKES AND
MID-ATLANTIC THROUGH FRIDAY BEFORE DRIFTING OFF THE EAST COAST THIS
WEEKEND. THIS FEATURE WILL MAINTAIN GENERALLY LIGHT WINDS AND
MINIMAL WAVES THROUGH THE UPCOMING WEEKEND WITH FAIR WEATHER
CONTINUING THROUGH FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SMITH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Jul 12, 5:03 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT THU JUL 12 2012

NYZ001>008-010>014-019>021-085-130915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 12, 6:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
614 PM EDT THU JUL 12 2012

NYZ021-122315-
ALLEGANY NY-
614 PM EDT THU JUL 12 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN ALLEGANY COUNTY...AND MOVING
  EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. AREAS
MOST PRONE TO LOCALIZED FLOODING INCLUDE VICINITY OF SALT RISING
ROAD...ROUTE 417 BETWEEN RICHBURG AND BOLIVAR AND THE WINDFALL AND
LITTLE GENESEE CREEK AREAS WHERE RADAR ESTIMATED ONE INCH OR MORE OF
RAINFALL HAS PREVIOUSLY FALLEN.

LAT...LON 4211 7827 4213 7809 4200 7808 4200 7825
      4200 7826

THOMAS

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.